Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
198 Doctors are Online

Had a cat bite, redness, swelling, infected, nausea, loss of appetite, diarrhea. Taken augmentin. Help?

I was bitten in the back of my hand by one of our cats, and the puncture wound became infected (mild redness and swelling). I was given an oral antibiotic, Augmentin; a tetanus shot; and an IV antibiotic (2 days later, when the swelling and redness occurred). I have been experiencing nausea, loss of appetite, and uncontrollable diarrhea. Yesterday alone, I took 10 Imodium, and my diarrhea is not stopping. I have only one day left (2 doses) of my Augmentin. The swelling around my bite has gone down to barely puffy around the puncture itself. Is it safe for me to stop taking the Augmentin so I can stop the diarrhea (I have IBS, and it doesn't take much to make my bowels irritated)?
Asked On : Tue, 9 Apr 2013
Answers:  2 Views:  163
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
,   ,   ,   ,  
Medical Topics
Dermatologist 's  Response
The Cat bite is usually associated with infection with Bartonella Henselea and secondary bacterial infection.It is very important to complete the course of antibiotics to completely remove the infection from the system.

You are having sideeffects due to long term antibiotic use.The most common side effects is diarrhea due to the clearing of gut flora by the antibiotics.You can ask your doctor to prescribe you Lactobacillus capsules which will renew the gut flora again and decrease the incidence of diarrhea.

Hope it helps
Answered: Tue, 9 Apr 2013
I find this answer helpful

1 Doctor agrees with this answer

Dermatologist Dr. R.G. Joshi's  Response
HI,thanks for writing here.Cat bite or any other animal bite always leads to secondary infection .In your case infection is skin deep leading to cellulitis and it always requires higher antibiotics like augmentin.Augmentin disturbs normal intestinal flora leading to diarrhea ,and it will subside once you stop the drug.You can take lactobacillus suppliment with multivitamins ,also take antacids for control of nausea .Always take full course of antibiotics as prescribed by your doctor.You can just apply ice over puffy area to reduce swelling.
Answered: Tue, 9 Apr 2013
I find this answer helpful

1 Doctor agrees with this answer

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor